Tornado, Stanton
- When
- June 23, 7:40 PM CST
- Where
- Stanton County, 6.79 mi NNW of Stanton Co Arpt
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.670, -101.750
Storm report came via spotternetwork.
Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 4:21 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 521 PM CDT Fri Jun 23 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday night) Issued at 253 PM CDT Fri Jun 23 2023 Latest water vapor imagery this afternoon indicates an upper ridge over the Great Plains while a potent shortwave is sitting over the Intermountain West. At the surface an outflow boundary from earlier convection extends from the Texas Panhandle into Southeast Colorado while a front sits over Nebraska into Wyoming. Although deep boundary layer moisture remains in place this afternoon...decent inhibition along with very dry air above 750 hPa is limiting convective development to mainly shallow CU at this stage. Nonetheless, most of the CAMs continue to develop isolated convection over east-central to southeast CO then shift storms into far western KS before dissipating by mid evening. However, this all directs back to extent of convection given the relatively dry zone above the boundary layer that will impact parcel entrainment within updrafts as one or two cells at best may develop in this scenario with possibly none lasting long enough to make it into western KS. The shear profile is very supportive of not only supercells, but elongated hodographs indicate a very large hail potential of tennis ball or larger for any supercells that remain discrete over far western KS. The overnight hours will then turn quiet although with a weak cold front associated with the shortwave...sliding into western KS by sunrise. Saturday will then see the shortwave ripple across the Northern Plains to Upper Midwest while upper ridging begins to amplify into the Central Rockies. This will permit the weak cold front to push farther into the area by early morning followed by a reinforcing shot of cooler air that moves the front south/east of the area during the evening. Initially for the morning to afternoon hours, this will allow much drier/stable air to spread across the western half of Kansas yet also allowing temps to climb into the 90s. However, by mid evening that will be replaced with cooler air behind north to northeast winds as temps drop into the upper 50s to lower 60s for overnight lows. .LONG TERM...(Sunday through Friday) Issued at 253 PM CDT Fri Jun 23 2023 Good continuity exists among the GEFS and ECMWF EPS ensembles for Sunday through Monday with the upper ridge slowly amplifying over the High Plains. The airmass will remain drier and hence more stable behind the aforementioned front as the boundary surges into northern Texas. The full distribution of both the GEFS and ECMWF EPS reveals only a few members generating even very light precip anywhere in southwest to central Kansas through Monday. Further, high confidence exists for max temps both days staying in the 80s to at worst near 90. Tuesday is then shaping up to be a transition day as a weak shortwave is hinted at among the various ensemble members to ride over the top of the ridge axis while also helping pull the boundary back north as a warm front. Decent signal for at least an isolated threat for thunderstorms that day. However, for Wednesday through the end of the week the upper ridge becomes the main story again. The range of temperatures among the ensembles indicates a solid period of 90 to possibly around 100 degree max temps under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 518 PM CDT Fri Jun 23 2023 Isolated to widely scattered strong to severe thunderstorms developing in eastern Colorado will spread east into extreme southwest Kansas through late evening, potentially affecting KGCK and KLBL. Otherwise, widespread VFR conditions are likely through early Saturday. Southerly winds around 10 to 20 mph through late evening are expected to turn more westerly 10 to 20 mph early Saturday as a lee side trough of low pressure in eastern Colorado edges east through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 93 61 88 / 20 0 0 0 GCK 62 91 60 85 / 20 0 0 0 EHA 60 91 59 85 / 20 0 0 0 LBL 63 92 61 86 / 20 0 0 0 HYS 68 95 62 88 / 20 0 0 0 P28 70 97 66 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 1205 PM CDT Fri Jun 23 2023 KSZ030-031-043>046-061>066-074>081-084>090-240900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this early to mid evening for locations primarily west of Highway 83. Storms are expected to initially be more isolated with the potential for hail up to baseball size in diameter. Any subsequent development into a line of storms will shift the main hazard toward wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread strong to severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening primarily west of Highway 83.
The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
5 hail, 3 tornado. Local standard time, as filed.
Storm report came via spotternetwork.
The storm report came via the Spotternetwork.
Public report confirmed tornado north of Big Bow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109577, 1109578, 1109579, 1109580, 1109581, 1109582, 1109583, 1109584.